Indiana, 2005

Flooding in Indiana, February 15 to 26, 2005

February 15 to 26, 2005 · NWS PAH · 2 events in 2 counties and zones

Flooding of the Lower Wabash River was minor, especially in comparison to record flooding that occurred a month earlier. 8 feet on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding of the Lower Wabash River was minor, especially in comparison to record flooding that occurred a month earlier. At Mount Carmel, IL, where flood stage is 19 feet, the river crested at 20.8 feet on the 22nd. At New Harmony, IN, where flood stage is 15 feet, the river crested at 15.7 feet on the 23rd. Oil field production ceased, with the exception of pumping units on substructures. Many river cabins were inaccessible, and a few county roads were flooded. Cropland was dormant due to extensive flooding the previous month. February was primarily a month of recovery for victims of the January flood. The flooding was the result of two heavy rainfall events. About an inch of rain fell from the 7th through the 9th, followed by about another inch from the 13th through the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 14, 1:00 PM CST, 11 hours 1 minute earlier.

Area forecast discussion, Feb 14, 1:00 PM CST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CST MON FEB 14 2005

.DISCUSSION...

MOST OF FA HAS CLEARED OR WILL SHORTLY AS SURFACE LOW LIFTS FURTHER
NORTH AND EAST...DRAGGING FRONT FURTHER AWAY AND ALLOWING HIGH
PRESSURE TO BUILD IN. THE BREAK WILL BE SHORT-LIVED...HOWEVER...AS
MODELS BRING IN NEXT FRONT TOMORROW NIGHT. FORECAST CHALLENGE
REGARDING TIMING OF NEXT FRONT...AND PCPN CHANCE...IS SYNCHRONIZING
A LITTLE AS QUICKER APPROACHING ETA/META NOW HOLDS OFF PCPN CHANCES
TIL AFT 00Z WED. MORE ROBUST MOVE THRU OF GFS IS THE WAY ETA/META
HAS TRENDED LAST 2 RUNS...SO WELL CONFINE OUR PCPN CHANCES TO
STRICTLY TUE NIGHT...ELIMINATING TUE PM MENTIONS. WHILE CLOUDS WILL
INCREASE CONSIDERABLY IN THE NORTH TUE...SRN/SERN PTNS FA SHOULD SEE
ENOUGH SUN/WAA TO BUMP TEMPS TO NEAR RECORDS (PAH RECORD 72/EVV 73).
IT WILL STILL BE PLENTY WARM IN THE NORTH TOO (M-U60S)...BUT WELL
REFRAIN FROM THE NEAR RECORD WORDING DUE TO THE QUICKER ADVANCE OF
CLOUDS.

ALL MODELS NOW SUPPORTIVE OF THUNDER TUE NIGHT...WITH THE BEST
SUPPORTING MODEL BEING THE ETA/META...WHICH SHOWS KS TO THE MID
30S...AND SUB ZERO SHOWALTERS AND EVEN LIFTED INDICES. LEAST
SUPPORTIVE IS THE NGM...BUT EVEN IT HAS KS AOA 30. ALL MODELS SEEM
TO STRUGGLE INCREASING SURFACE TDS MUCH ABOVE 50...W/SRN-SERN AREAS
SEEMING TO HAVE THE BEST SHOT. THIS IS ALSO PERHAPS WHERE THUNDER
CHANCES ARE BEST...BUT FOR NOW WE ARE THINKING A MAINLY RAIN/SHOWER
EVENT WITH A FEW THUNDERSTORMS POSSIBLE. ALL MODELS SUPPORT HIGH
LIKELY-CATEGORICAL POPS...THE HIGHEST POP NORTH AND EAST TAPERING TO
THE LOWEST SOUTH AND WEST.

AFTER THE FRONT PASSES THRU...WHICH SHOULD BE BY 12Z WED...WE
ELIMINATE POPS...THOUGH COLLABORATIVE EFFORTS YIELD A LINGERING 20
POP EARLY WED AM FOR OUR FAR SERN COUNTIES. THEN WE ARE DRIER/COLDER
BUT REALLY JUST MORE SEASONALLY NORMAL FOR THIS TIME OF YEAR. THAT
WILL PERSIST UNTIL THE WEEKEND...WHEN THE PATTERN SHIFT TO A MORE
ACTIVE/NEAR DAILY PCPN CHANCE ALLOWS FOR A MODERATE REBOUND IN TEMPS
AS WELL. THE EXTENDED RANGE MODELS HAVE BEEN AND REMAIN WOBBLY ON
WHETHER TO TRACK THE LOW(S) NORTH OR SOUTH OF THE AREA...SO FOR NOW
WE KEEP OUT ANY MENTION OF THUNDER. LIKEWISE WE ARE MOST INCLINED TO
KEEP LIQUID PCPN CHANCES WITH NEAR/ABOVE FREEZING TEMPS AT OUR
COLDEST...GIVEN THE VERY UNCERTAIN MODEL TRACK(S) OF THE LOWS...IE
MAINTAIN THE PERSISTENCE STRATEGY APPROACH WEVE RUN WITH TO DATE.
HOWEVER WE ACKNOWLEDGE THE LATEST GFS/MRF SUGGESTION OF POSSIBLY A
CHANGE-OVER BEFORE ENDING LATE SUN NIGHT-MON...BUT PREFER AWAITING A
LITTLE MORE MODEL CONSISTENCY/SYNCHRONIZING BEFORE INTRODUCING THIS
CHANCE.

FORECAST TEMPS WILL REFLECT OUR TUE NIGHT FRONTAL TIMING
AFOREMENTIONED WITH REGARD TO MOS IN THE NEAR TERM...AND THEN
BALANCE OUT/BLEND INTO MEX MOS NOS (W/COLLABORATION CONSIDERATIONS)
AS WE MOVE INTO THE MEDIUM-LONG RANGE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Feb 14, 9:56 AM CST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
956 AM CST MON FEB 14 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
956 AM CST MON FEB 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE QUAD STATE TUESDAY NIGHT. STRONG
UPPER LEVEL WINDS WILL ENHANCE UPDRAFT STRENGTH AND PROVIDE THE
POTENTIAL FOR THUNDERSTORMS...MAINLY ALONG AND AHEAD OF THE COLD
FRONT. THE MAIN THREAT WITH THUNDERSTORMS TUESDAY NIGHT WILL BE HEAVY
RAIN AND GUSTY WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TUESDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gibson

When
February 15, 12:01 AM CST to February 26, 6:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.483, -86.100

Flood, Posey

When
February 15, 12:01 AM CST to February 26, 6:00 PM CST
Where
Posey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.233, -85.867

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438196, 5438197.